New York, 2008

Flash Flood and Hail in New York, August 7, 2008

August 7, 2008 · NWS ALY · 7 events in 5 counties and zones

The passage of a strong upper level disturbance, combined with a moist and unstable air mass in place, led to the development of numerous thunderstorms across eastern New York State during Thursday afternoon on August 7th, some of which contained large hail. In addition, very heavy rainfall resulted in significant urban flash flooding in and near downtown Albany.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The passage of a strong upper level disturbance, combined with a moist and unstable air mass in place, led to the development of numerous thunderstorms across eastern New York State during Thursday afternoon on August 7th, some of which contained large hail. In addition, very heavy rainfall resulted in significant urban flash flooding in and near downtown Albany.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 7, 8:26 AM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 7, 8:26 AM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
926 AM EDT THU AUG 7 2008

.SYNOPSIS...
A LARGE UPPER LEVEL LOW WILL PERSIST FROM EASTERN CANADA INTO THE
NORTHEAST THROUGH AT LEAST THE NEXT FEW DAYS. SEVERAL
DISTURBANCES WILL PASS THROUGH THE OUR REGION DURING THIS TIME.
THIS WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS...AND SLIGHTLY BELOW NORMAL TEMPERATURES.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
A BROAD UPPER LEVEL TROF WILL CONTINUE TO DOMINATE OUR WEATHER. AN
EMBEDDED DISTURBANCE DEPICTED ON WATER VAPOR IMAGERY IS CURRENTLY
ADVANCING EASTWARD ACROSS WESTERN NEW YORK AND WILL MOVE INTO
EASTERN NEW YORK AND WESTERN NEW ENGLAND LATER TODAY. THIS WILL
RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
DEVELOPING THIS AFTERNOON. AS OF NOW IT APPEARS THE BEST CHANCE
FOR MORE ROBUST THUNDERSTORMS WILL BE FROM THE CAPITAL REGION
SOUTHWARD...AS THIS IS WHERE THE HIGHEST CAPE IS FORECAST. THE
12Z ALB SOUNDING MODIFIED YIELDS SBCAPE OF 2000 J/KG. A FEW LOW
LEVEL INVERSIONS SHOULD EASILY BE MIXED OUT BY LATE MORNING...AS
STRATUS CLOUD DECK ERODES. FLOW IN THE LOW TO MID LEVELS NOT VERY
IMPRESSIVE...WITH ANY APPRECIABLE WIND GREATER THAN 30 KT CONFINED
TO 500 MB AND HIGHER. STORM ENVIRONMENT WILL RESEMBLE PULSE-TYPE
BUT WITH AMPLE FORCING FROM SHORT WAVE TROF MOVING THROUGH. HAIL
WILL BE THE MAIN THREAT...WITH COLD POOL ALOFT /500 MB TEMPS OF
-16C/ AND WBZERO HEIGHTS BELOW 9000 FEET. ALSO...850-500 MB LAPSE
RATES IMPRESSIVE AROUND 7C/KM. SOME STORMS WITH STRONGEST CORES MAY
PRODUCE SOME BRIEF WIND GUSTS...AS DCAPE FORECAST TO BE AROUND 750
J/KG. WILL MENTION ENHANCED WORDING IN HWO FROM CAPITAL REGION
SOUTHWARD. TEMPS TODAY MAINLY MID TO UPPER 70S IN THE HIGHER
ELEVATIONS AND UPPER 70S TO LOWER 80S IN THE VALLEYS.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY NIGHT/...
UPPER TROF STUBBORNLY REMAINS OVER THE REGION DURING THIS
PERIOD...SO LOOKS LIKE MORE OF THE SAME...A MIX OF CLOUDS AND SUN
WITH SCATTERED SHOWERS AND THUNDERSTORMS...MOSTLY DURING THE
AFTERNOON AND EVENING HOURS. WENT WITH A BLEND OF MAV/FWC AND MET
GUIDANCE THROUGHOUT THIS PERIOD...EXCEPT THE MET VALUES WERE TOO
COOL FOR THE MAX TEMPERATURE ON FRIDAY SO FAVORED THE MAV/FWC
VALUES. COOL TEMPERATURES CONTINUE ALOFT SO AGAIN HAVE INCLUDED
THE POSSIBILITY OF SMALL HAIL WITH THUNDERSTORMS.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
FRIDAY THE NAM AND GFS BEGAN DIVERGING IN THEIR HANDLING OF 500HPA
CUT OFF...AND ALL THAT FOLLOWS. BY 12UTC SAT THE GFS HAS A 552
HPA CUT OFF CENTERED OVER N NYS...SLOWLY LIFTING NE UP THE ST.
LAWRENCE VLY REACHING YQB BY 12UTC SUNDAY. MEANWHILE THE NAM AND
GEM HAVE SWUNG A 500 HPA TROF EAST OF RGN BY 12UTC SAT...AND HOLD
THE MAIN CUTOFF UP OVER JAMES BAY. THE RESULT IS A MUCH SUNNIER
AND WARMER SAT AND SUN. SAT IN THIS SCENARIO WOULD FEATURE SCT
AFTN -SHRA/TSTMS...SUNDAY AS THE CUTOFF APPROACHES A SFC LOW DRAGS
A CDFNT AND PRODUCES A RATHER SIGNIFICANT CONVECTIVE LINE DURING
THE AFTN. LOOKING AT IPV ANOMALIES...BOTH MODELS START WITH THE
SAME PV AREAS...AND DEVELOP THEM DIFFERENTLY. GIVEN THE NAM/GEM
ALIGNMENT...IN THE WEEKEND PERIOD WILL LEAN TWRD NAM.

MONDAY THE GFS HAS THIS FIRST CUTOFF IS SOMEWHERE IN NE
QUEBEC...AND DUMBELLING AROUND ANOTHER CUTOFF CENTER IN N HUDSONS
BAY. WHILE THE GFS SHOWS FCA GETTING A REPRIEVE MONDAY FROM THE
DAILY BOUTS OF -SHRA/TSTMS...WITH FCST BUILT ON NAM/GEM ASSUMPTION
THAT MAIN CUT OFF IS CENTERED OVER N NYS MONDAY MORNING...WILL KEEP
HIGHER CHC POPS MONDAY PARTICULARLY N.

BY TUESDAY AS THE DUMBELLING CUTOFFS ROTATE DOWN FROM QUEBEC ACROSS
NE USA...THEY DRAG YET ANOTHER CDFNT DOWN ACROSS THE REGION WITH
ITS ATTENDANT AREA OF SHRA/TSTMS. IT LOOKS LIKE IN THIS SCENARIO
THAT BY MIDWEEK THE CUTOFF MOVIE COMES TO AN END AND THEY FINALLY
EXIT WEDNESDAY. 500 HPA RIDGE BUILDS FM ONTARIO INTO NY AND NEW
ENG....ALONG WITH SFC HIGH PRESSURE. DUE TO THE TRAJECTORY OF THE
AIRMASS...GFS ALLUDES TO THE UNIQUE AUGUST SITUATION WE GET SOME
YEARS...MAJOR WAA FROM CANADA.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
A WIDE UPPER TROF OVER EASTERN CANADA WILL CONTINUE TO DOMINATE
THE WEATHER OVER THE REGION WITH COLD AIR ALOFT OVER FAIRLY WARM AND
MOIST AIR AT THE SURFACE. FOG...WHICH HAS RESULTED IN LOCALIZED
MVFR/IFR VISIBILITY...WILL MIX OUT AND DISSIPATE BETWEEN 11Z AND
13Z...WITH VFR FLIGHT CONDITIONS PREVAILING THE REST OF THE DAY.
HIGH AND MID LEVEL CLOUDS WERE STREAMING INTO THE REGION AHEAD OF
A WAVE DEVELOPING ON THE FRONTAL SYSTEM IN THE OHIO VALLEY. ONCE
THE SUN BEGINS HEATING THE AIRMASS WE CAN EXPECT CU TO FORM AND
SCATTERED THUNDERSTORMS WILL DEVELOP AS THE DAY GOES ON. LOCALIZED
MVFR/IFR MAY BE ENCOUNTERED IN SHOWERS AND THUNDERSTORMS AND
SOME OF THE THUNDERSTORMS MAY CONTAIN SMALL HAIL. WINDS TODAY
WILL GENERALLY BE FROM THE WEST 4 TO 8 KNOTS. THE CU WILL START
TO DIMINISH AS THE SUN GETS LOW WHILE THE MIDLEVEL CLOUDS AHEAD OF
THE FRONTAL SYSTEM WILL THICKEN AND EVENTUALLY LOWER. WINDS WILL
DIMINISH TONIGHT. A FEW POCKETS OF FOG MAY FORM IN VALLEYS OR
NEAR BODIES OF WATER...BUT CLOUDS SHOULD PRETTY MUCH INHIBIT
RADIATIONAL COOLING.

OUTLOOK...
FRI...SOME LIGHT FOG POSSIBLE IN ERY AM...THEN CHC SHRA/TSRA
SAT...VFR/MVFR...CHC SHRA/TSRA.
SUN...VFR...CHC SHRA/TSRA
MON...VFR...NO SIG WX.

&&

.FIRE WEATHER...
WITH THREAT OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
THIS AFTERNOON...MORE WIDESPREAD SHOWERS FRIDAY....AND SCATTERED
SHOWERS EACH DAY INTO NEXT WEEK...FREQUENT WET FLAG CONDITIONS WILL
RESULT. WHILE NOT ALL AREAS WILL GET PRECIPITATION EACH DAY...ALL
AREAS OVER 7 DAYS WILL HAVE SEVERAL PERIODS OF SHOWERS.

&&

.HYDROLOGY...
SHOWERS AND THUNDERSTORMS BROUGHT SOME LOCALLY HEAVY RAINFALL TO
THE CENTRAL ADIRONDACKS AND SOUTHERN VERMONT RESULTING IN RISES
OF AROUND TWO FEET ON THE HUDSON...MOOSE...WILLIAMS...AND SAXTONS
RIVERS. THESE RIVERS HAVE LEVELED OFF AND WILL RECEDE THIS MORNING.
THERE WILL BE A BRIEF PAUSE THIS MORNING BEFORE MORE SHOWERS AND
THUNDERSTORMS FIRE UP THIS AFTERNOON. BASIN WIDE RAINFALL WILL...
FOR THE MOST PART...BE LESS THAN HALF AN INCH. HOWEVER...ANY
THUNDERSTORM COULD LOCALLY PUT DOWN AN INCH OR MORE OF RAINFALL IN
A SHORT TIME WHICH COULD SHARP RISES ON SMALLER RIVERS AND
MOMENTARY FLOODING ON ROADS AND PARKING AREAS. MORE OF THE SAME
EXPECTED FOR FRIDAY...PERHAPS A BRIEF PAUSE SATURDAY...THEN MORE
AGAIN SUNDAY...AS A PERSISTENT UPPER LOW WILL BRING ABOUT
UNSETTLED WEATHER CONDITIONS OVER THE REGION.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...JPV
NEAR TERM...JPV
SHORT TERM...RCK
LONG TERM...SNYDER
AVIATION...RCK
FIRE WEATHER...SNYDER
HYDROLOGY...RCK
Hazardous weather outlook, Aug 7, 8:52 AM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
952 AM EDT THU AUG 7 2008

CTZ001-013-MAZ001-025-NYZ047>054-058>061-063>066-081100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-
952 AM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER CAPITAL
REGION...SCHOHARIE VALLEY...EASTERN CATSKILLS...MID HUDSON
VALLEYS...TACONICS...NORTHWESTERN CONNECTICUT AND WESTERN
MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE PENNY SIZE HAIL OR LARGER...HOWEVER
SOME STORMS MAY PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 58 MPH.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL RESULT FROM AN UPPER
LEVEL DISTURBANCE MOVING THROUGH. INDIVIDUAL STORMS WILL TRACK TO
THE SOUTHEAST AROUND 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY DURING THE
AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NYZ032-033-038>043-082>084-VTZ013>015-081100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
952 AM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN AND SOUTHERN
ADIRONDACKS...MOHAWK VALLEY...LAKE GEORGE SARATOGA REGION...AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING. THE THUNDERSTORMS ARE NOT LIKELY TO BECOME
SEVERE...ALTHOUGH SOME OF THE STRONGER STORMS MAY PRODUCE SMALL
HAIL. THE THUNDERSTORMS WILL RESULT FROM AN UPPER LEVEL
DISTURBANCE MOVING THROUGH. INDIVIDUAL STORMS WILL TRACK TO THE
SOUTHEAST AROUND 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY DURING THE
AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY.

In the hours before

Special weather statement, Aug 7, 10:35 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1135 AM EDT THU AUG 7 2008

NYZ042-043-083-071615-
NORTHERN WARREN NY-SOUTHEAST WARREN NY-NORTHERN WASHINGTON NY-
1135 AM EDT THU AUG 7 2008

...A STRONG THUNDERSTORM IN WARREN AND WASHINGTON COUNTIES...

AT 1132 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 45 MPH...FREQUENT LIGHTNING...AND A PERIOD OF HEAVY RAIN.
THIS STORM WAS LOCATED NEAR WARRENSBURG...OR ABOUT OVER
WARRENSBURG...AND MOVING SOUTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
WARRENSBURG BY 1145 AM EDT
BOLTON LANDING BY 1205 PM EDT
7 MILES NORTHEAST OF LAKE GEORGE VILLAGE BY 1215 PM EDT

JPV
Special weather statement, Aug 7, 10:38 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1138 AM EDT THU AUG 7 2008

NYZ063>065-071630-
EASTERN ULSTER NY-WESTERN DUTCHESS NY-WESTERN ULSTER NY-
1138 AM EDT THU AUG 7 2008

...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES...

AT 1132 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 45 MPH...FREQUENT LIGHTNING...AND A PERIOD OF HEAVY RAIN.
THIS STORM WAS LOCATED NEAR TILLSON...OR ABOUT 7 MILES NORTH OF NEW
PALTZ...AND MOVING SOUTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
TILLSON BY 1155 AM EDT
NEW PALTZ...6 MILES WEST OF HYDE PARK AND 8 MILES SOUTHWEST OF
STAATSBURG BY 1230 PM EDT

THIS IS A SLOW MOVING THUNDERSTORM THAT COULD PRODUCE ONE HALF TO
ONE INCH OF RAIN IN LESS THAN ONE HOUR. THIS COULD LEAD TO PONDING
OF WATER ON ROADS AND POOR DRAINAGE LOCATIONS.

JPV
Special weather statement, Aug 7, 11:00 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1200 PM EDT THU AUG 7 2008

NYZ041-050-084-071645-
SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-
1200 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORMS IN SARATOGA AND WASHINGTON COUNTIES...

AT 1156 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH
HAIL...WINDS AROUND 45 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTH
OF GLENS FALLS TO 6 MILES EAST OF SARATOGA SPRINGS TO SARATOGA
SPRINGS...AND MOVING EAST AT 15 MPH.

THUNDERSTORMS WILL BE NEAR...
GREENWICH BY 1225 PM EDT

JPV
Special weather statement, Aug 7, 11:12 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1212 PM EDT THU AUG 7 2008

VTZ014-015-071700-
EASTERN WINDHAM VT-WESTERN WINDHAM VT-
1212 PM EDT THU AUG 7 2008

...A STRONG THUNDERSTORM IN WINDHAM COUNTY...

AT 1210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 45 MPH...FREQUENT LIGHTNING...AND A PERIOD OF HEAVY RAIN.
THIS STORM WAS LOCATED NEAR NEWFANE...OR ABOUT OVER TOWNSHEND...AND
MOVING SOUTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
NEWFANE BY 1220 PM EDT
PUTNEY BY 1255 PM EDT
BRATTLEBORO BY 100 PM EDT

THIS IS A SLOW MOVING THUNDERSTORM THAT COULD PRODUCE ONE HALF TO
ONE INCH OF RAIN IN LESS THAN ONE HOUR. THIS COULD LEAD TO PONDING
OF WATER ON ROADS AND POOR DRAINAGE LOCATIONS.

JPV

The radar

The Albany radar (KENX), 89 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 flash flood. Local standard time, as filed.

Hail, Washington

When
August 7, 11:30 AM EST
Where
Washington County, Hudson Falls
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.300, -73.580

Nickel size hail was reported in Hudson Falls during a thunderstorm.

Hail, Washington

When
August 7, 12:30 PM EST
Where
Washington County, 0.5 mi E of Ft Ann
Measured
0.75 in hail
Reported by
Post Office
Coordinates
43.420, -73.490

Penny size hail was reported in Fort Ann during a thunderstorm.

Hail, Saratoga

When
August 7, 1:35 PM EST
Where
Saratoga County, 0.86 mi NE of Middle Grove
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.090, -73.920

Penny size hail was reported in Middle Grove during a thunderstorm.

Hail, Saratoga

When
August 7, 2:02 PM EST
Where
Saratoga County, 1.22 mi SW of Saratoga Spgs
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
43.070, -73.820

Golf ball size hail was reported approximately 2 miles west of Saratoga Springs during a thunderstorm.

Flash Flood, Albany

When
August 7, 3:00 PM EST to 6:00 PM EST
Where
Albany County, Albany to 0.26 mi NE of Albany
Cause
Heavy Rain
Property damage
$250,000
Reported by
Newspaper
Coordinates
42.650, -73.770

Heavy rainfall led to significant urban flooding in downtown Albany late Thursday afternoon. One to four inches of rainfall occurred within two hours across a small portion of downtown. This overwhelmed the storm drainage system within the city, flooding several streets. Hackett Boulevard and Northern Boulevard had water deep enough to submerge vehicles, with several cars swept away outside of the Hackett Dale apartments. In addition, water burst through a manhole on South Pearl Street near Arch Street, shooting water at least two stories high. Flooding also closed Holland Avenue, and water at least 8 inches deep was pouring over the curb on Broadway, near the State Department of Environmental Conservation building.

Numerous basements were also flooded within the city of Albany, as well as in portions of Guilderland, Delmar and Bethlehem.

Hail, Rensselaer

When
August 7, 3:35 PM EST
Where
Rensselaer County, 0.51 mi E of Petersburg
Measured
1 in hail
Reported by
Public
Coordinates
42.750, -73.340

Quarter size hail was reported in Petersburg during a thunderstorm.

Hail, Greene

When
August 7, 4:50 PM EST
Where
Greene County, 0.51 mi E of Athens
Measured
0.75 in hail
Reported by
Public
Coordinates
42.270, -73.810

Penny size hail was reported at Sleepy Hollow Lake near Athens during a thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130479, 130480, 130481, 130482, 130492, 130483, 130484.